Acral erythema in Child
Reactions may occur sooner (24 hours to 3 weeks) and more severely with bolus chemotherapy than with low-dose continuous infusion and are usually reproducible with challenge.
Acral erythema may occur as part of a broader eruption, known as toxic erythema of chemotherapy, in which acral and intertriginous areas are involved. It is characterized by a painful erythematous rash, often with associated edema located on the palms, fingers, and soles preceded by dysesthesia.
A similar condition, hand-foot skin reaction (HFSR), occurs with MKI therapy; it has been reported in both children and adults. It can affect up to 60%-70% of patients being treated with MKIs, particularly those treated with regorafenib, sorafenib, sunitinib, and cabozantinib, with the incidence being reported to decrease with each subsequent cycle of MKI therapy.
Patients may experience prodromal symptoms such as tingling, burning, and pain in their palms and soles within 1-6 weeks of starting treatment with MKIs. There are 3 clinical stages of HFSR: the inflammatory phase, the hyperkeratotic phase, and the resolution phase. The National Cancer Institute Common Terminology Criteria for Adverse Events (NCI-CTCAE) version 4.0 criteria can be used to grade HFSR severity. (See Management Pearls.)
L27.1 – Localized skin eruption due to drugs and medicaments taken internally
238993006 – Acral erythema
- Raynaud phenomenon
- Acute contact dermatitis / contact dermatitis (pediatric)
- Burn (see thermal or electrical burn; chemical burns are covered separately, by chemical agent)
- Early serum sickness
- Periungual erythema may be seen with dermatomyositis / juvenile dermatomyositis, systemic lupus erythematosus, HIV, and hepatitis C.
- Papular-purpuric gloves and socks syndrome has been reported with parvovirus B19 and cytomegalovirus infection.
- Acute graft-versus-host disease
- PATEO syndrome (periarticular thenar erythema with onycholysis)